Objective: To show that immunotherapy with medications such mycophenolate mofetil (MMF) can cause serious complications in patients with neuromuscular disorders. Methods: Two patients with neuromuscular disorders on immunotherapy with long-term MMF who developed toxoplasmic encephalitis (TE) were included in this case series. Results: One patient with myasthenia gravis and one patient with inflammatory myopathy on immunotherapy with long-term MMF developed severe TE. Diagnosis was based on clinical presentation, MRI brain imaging characteristics, and CSF PCR positivity for Toxoplasma gondii. Both patients were treated with pyrimethamine, sulfadiazine, and leucovorin for 2 months without clinical improvement, and both died. Conclusions: Immunotherapy with medications such as MMF can cause devastating TE in non-HIV patients with neuromuscular disorders. Early consideration and recognition of this complication is important to possibly prevent unfavorable outcomes. The utility of screening and prophylaxis against toxoplasmosis in individuals with neuroimmunologic disorders and other autoimmune disorders who receive immunosuppressive therapy requires future study.
ASJC Scopus subject areas
- Clinical Neurology